Alert archive / Illinois / Flash Flood Warnings in 2020

Flash Flood Warning 7, NWS Quad Cities, IA

May 28, 2020Carroll County, Whiteside County, Illinois

NWS Quad Cities, IA issued this flash flood warning at May 28, 2020, 4:18 PM CDT for Carroll County, Whiteside County, Illinois. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2020, 4:18 PM CDT (21:18 UTC)
Expired
May 28, 2020, 7:48 PM CDT
In force
4 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

Counties Carroll County, IL, Whiteside County, IL

The radar

The Quad Cities radar (KDVN), 61 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:02 PM CDTFLASH FLOODMississippi Palisa, ILLAW ENFORCEMENT REPORTED THAT HEAVY RAIN RUNOFF FROM THE BLUFFS CARRIED MUD ONTO HIGHWAY 84 NORTH OF SAVANNA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 144 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
144 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
536 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

525 
WGUS53 KDVN 282118
FFWDVN
ILC015-195-290315-
/O.NEW.KDVN.FF.W.0007.200528T2118Z-200529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA/IL
418 PM CDT Thu May 28 2020

The National Weather Service in the Quad Cities has issued a

* Flash Flood Warning for...
  Northern Whiteside County in northwestern Illinois...
  Carroll County in northwestern Illinois...

* Until 1015 PM CDT.

* At 416 PM CDT, trained weather spotters reported that two and half 
  inches of rain in Mount Carroll.  The spotter also reported that 
  creeks are bankfull and rising. Two to three inches of rain have 
  already fallen. Flash flooding is ongoing or expected to begin 
  shortly. Expect flooding of area creeks, streams and low lying 
  roadways.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained weather spotters.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Sterling, Rock Falls, Morrison, Mount Carroll, Fulton, Savanna,
  Lanark, Garden Plain, Milledgeville, Fairhaven, Shannon, Sabula,
  Chadwick, Coleta, East Clinton, Emerson, Argo Fay, Union Grove,
  Ustick and Thomson.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

This includes the following streams and drainages...
Boone Branch, Otter Creek, Deer Creek, Johnson Creek, Cattail Creek,
Mill Creek, Jordan Creek, Ramsey Slough, Rock River, Rush Creek,
Middle Creek, East Plum River, Carroll Creek, Mississippi River, Lost
Creek, Spring Creek, Lynn Creek, Rock Creek, Elkhorn Creek, Plum
River, Goose Creek, Cedar Creek, East Johnson Creek, Sugar Creek,
Little Spring Creek, Buffalo Creek, Camp Creek, Howland Creek,
Cattail Slough and East Fork Creek.

This includes Interstate 88 between mile markers 33 and 35.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4175 9017 4184 9018 4190 9015 4196 9016
      4201 9014 4206 9017 4212 9016 4216 9022
      4218 9007 4220 8969 4193 8969 4193 8964
      4177 8963

FLASH FLOOD...OBSERVED

$$

Gibbs
2 follow-up statements
616 
WGUS73 KDVN 282237
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
537 PM CDT Thu May 28 2020

ILC015-195-290315-
/O.CON.KDVN.FF.W.0007.000000T0000Z-200529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whiteside IL-Carroll IL-
537 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR
NORTHWESTERN WHITESIDE AND CARROLL COUNTIES...

At 537 PM CDT, Doppler radar indicated light to moderate rain across 
the warned area. Up to three inches of rain have already fallen. 
Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Mount Carroll, Fulton, Savanna, Lanark, Fairhaven, Shannon, Sabula,
Chadwick, Argo Fay, Thomson, Mississippi Palisades State Park,
Wacker, Ideal, Center Hill and Thomson Causeway.

This includes the following streams and drainages...
Boone Branch, Otter Creek, Rock Creek, Elkhorn Creek, Plum River,
Johnson Creek, Cattail Creek, East Johnson Creek, Rush Creek, Middle
Creek, East Plum River, Camp Creek, Carroll Creek, Cattail Slough,
East Fork Creek, Little Rock Creek, Mississippi River and Lost Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4184 9018 4190 9015 4196 9016 4201 9014
      4206 9017 4212 9016 4216 9022 4218 9007
      4220 8969 4202 8969

FLASH FLOOD...RADAR INDICATED

$$

Gibbs
102 
WGUS73 KDVN 290048
FFSDVN

Flash Flood Statement
National Weather Service Quad Cities IA/IL
748 PM CDT Thu May 28 2020

ILC015-195-290058-
/O.CAN.KDVN.FF.W.0007.000000T0000Z-200529T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Whiteside IL-Carroll IL-
748 PM CDT Thu May 28 2020

...THE FLASH FLOOD WARNING FOR NORTHWESTERN WHITESIDE AND CARROLL
COUNTIES IS CANCELLED...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 4184 9018 4190 9015 4196 9016 4201 9014
      4206 9017 4212 9016 4216 9022 4218 9007
      4220 8969 4202 8969

$$

Gibbs

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at May 28, 3:43 PM CDT, 35 minutes earlier.

Area forecast discussion, May 28, 3:43 PM CDT, 35 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
343 PM CDT Thu May 28 2020

.SYNOPSIS...
Issued at 336 PM CDT Thu May 28 2020

18Z surface data has a weak low over eastern Iowa near KCWI that was
moving along the cold front. The cold front ran from southeast
Wisconsin, through eastern Iowa and into southern Kansas. Dew points
ahead of the front were in the 60s with 40s and 50s behind the
front.

&&

.SHORT TERM...(This Evening through Friday)
ISSUED AT 336 PM CDT Thu May 28 2020

A weak low not far from Clinton, IA is helping to anchor the the
heavier rain from Clinton into Whiteside and Carroll counties.

Through 6 PM the front will continue to slowly move southeast and
push the rain to and east of the Mississippi. Through midnight the
rain will slowly end from west to east for areas east of the
Mississippi with all but the far eastern parts of the area dry after
midnight.

Quiet, dry and cool conditions will be seen across the area on
Friday with temperatures below normal.

.LONG TERM...(Friday Night through Thursday)
ISSUED AT 336 PM CDT Thu May 28 2020

After a quiet weekend the weather pattern will turn more active
again next week.

Friday night through Sunday
Assessment...medium to high confidence

The model consensus has dry conditions with below normal
temperatures through the weekend. There is a weak upper level
disturbance forecast to move through the area on Saturday. There
will be plenty of dry air in the lower atmosphere so only an
increase in clouds should be seen. However there is a small chance
of some sprinkles occurring south of Interstate 80.

Sunday night through Monday night
Assessment...medium confidence

After a mainly dry Sunday night a weak upper level disturbance moves
through the area Monday and Monday night. Moisture will be streaming
back into the area so any convection should be diurnally driven. The
model consensus has slight chance to chance pops Monday for the
entire area and for the northeast half of the area Monday night.
Temperatures will continue to be slightly below normal.

Tuesday through Thursday
Assessment...low to medium confidence

After a mainly dry Tuesday another cold front will move into the
area Tuesday night or Wednesday and then stall across the area. The
global models disagree somewhat on the timing and where the front
will stall. Where it stalls will depend upon the strength of the
high building into the Great Lakes.

Right now the model consensus has slight chance to chance pops
Tuesday night, mainly chance pops Wednesday and Wednesday night and
slight chance pops Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1240 PM CDT Thu May 28 2020

A slow moving cold front will produce widespread rain and a few
thunderstorms this afternoon over the TAF sites. This will bring
widespread IFR and possible LIFR conditions due to low ceilings
and poor visibility from heavy rain. Conditions are expected to
improve to VFR this evening and remain predominantly VFR overnight
through Friday.

&&

.HYDROLOGY...
Issued at 336 PM CDT Thu May 28 2020

Heavy rain fell over the Wapsipinicon and Maquoketa basins with
slightly less amounts over the Cedar and Iowa basins. This rain
will be moving east and into the Pecatonica, Green and Rock basins
late this afternoon and evening.

Due to the shallow nature of the convection, radar is
underestimating the rainfall. Rainfall of 3 to 5 inches 'may' have
occurred across Buchanan county.

Rises will be seen on tributary rivers over the next few days and
possibly on the Mississippi.

The Wapsipinicon river currently is forecast to rise just short
of flood stage at Independence and Anamosa. The river may rise
above flood stage near De Witt, IA so a flood watch has been
issued.

On the Rock river the rainfall may delay the fall below flood
stage near Joslin and at Moline.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flash Flood Watch until 7 PM CDT this evening for Cedar-Dubuque-
     Henry IA-Jefferson-Johnson-Jones-Keokuk-Van Buren-
     Washington.

IL...NONE.
MO...Flash Flood Watch until 7 PM CDT this evening for Scotland.

&&

SYNOPSIS...08
SHORT TERM...08
LONG TERM...08
AVIATION...Sheets
HYDROLOGY...08
Hazardous weather outlook, May 28, 3:55 AM CDT, 12 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
355 AM CDT Thu May 28 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-290900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
355 AM CDT Thu May 28 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Slow moving storms with embedded thunder will bring heavy
downpours today, with rain rates between 1 and 2 inches per hour
possible. This may result in flash flooding of low lying or poor
drainage areas. Please refer to the Flash Flood Watch for more
information.

The Rock River is experiencing flooding. Please see the latest
Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall greater than 1 inch, and any flooding
would be appreciated.

In the hours before

Local storm report, May 28, 2:33 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
233 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY RAIN       1 NNW MOUNT CARROLL     42.10N 89.98W
05/28/2020  M1.50 INCH       CARROLL            IL   TRAINED SPOTTER

            1.5 INCHES OF RAIN IN THE PAST 2 TO 3 HOURS.

&&
Special weather statement, May 28, 3:34 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
334 PM CDT Thu May 28 2020

ILC015-195-282200-
Whiteside-Carroll-
334 PM CDT Thu May 28 2020

...HEAVY RAIN FROM THUNDERSTORMS WILL AFFECT NORTHERN WHITESIDE AND
SOUTHEASTERN CARROLL COUNTIES UNTIL 500 PM CDT...

At 333 PM CDT, radar indicated heavy rain from thunderstorms falling
near Morrison. These thunderstorms with heavy rain are nearly
stationary.

Locations impacted include...
Sterling, Rock Falls, Morrison, Fulton, Garden Plain, Milledgeville,
Fairhaven, Albany, Chadwick, Coleta, East Clinton, Emerson, Argo Fay,
Union Grove, Ustick, Thomson, Fenton, Round Grove, Hitt and Ideal.

This includes Interstate 88 between mile markers 30 and 37.

Torrential rainfall is occurring with these thunderstorms. Minor
flooding of low lying areas, creeks, streams and urban areas is
possible. If you encounter water over a roadway, do not drive
through it.

LAT...LON 4169 9023 4170 9024 4172 9023 4177 9025
      4178 9024 4181 9018 4184 9018 4190 9015
      4196 9016 4198 9012 4207 8969 4193 8969
      4193 8963 4177 8963
TIME...MOT...LOC 2033Z 000DEG 0KT 4185 9004

Gibbs
Local storm report, May 28, 4:01 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
401 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HEAVY RAIN       2 SSW WILLIAMSTOWN      41.54N 91.74W
05/28/2020  M1.00 INCH       JOHNSON            IA   TRAINED SPOTTER

            SO FAR.

&&
Local storm report, May 28, 4:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     HEAVY RAIN       1 N INDEPENDENCE        42.48N 91.89W
05/28/2020  M3.25 INCH       BUCHANAN           IA   PUBLIC

&&
Local storm report, May 28, 4:16 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
416 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       2 ESE FAIRFIELD         41.00N 91.94W
05/28/2020  U0.00 INCH       JEFFERSON          IA   TRAINED SPOTTER

            HEAVY RAIN HAS RESULTED IN SOME MINOR
            FLOODING IN THE AREA. DRIVEWAY WAS FLOODED,
            LOW SPOTS, AND CREEK IS RUNNING HIGH. SOME
            GRAVEL ROADS NORTH OF TOWN HAD WATER ON
            THEM. NOTHING LIFE THREATENING.

&&
Local storm report, May 28, 4:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 PM CDT THU MAY 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HEAVY RAIN       2 ESE FAIRFIELD         41.00N 91.94W
05/28/2020  E1.00 INCH       JEFFERSON          IA   TRAINED SPOTTER

            CORRECTS VALUE FROM PREVIOUS HEAVY RAIN
            REPORT FROM 2 ESE FAIRFIELD. HEAVY RAIN HAS
            RESULTED IN SOME MINOR FLOODING IN THE AREA.
            DRIVEWAY WAS FLOODED, LOW SPOTS, AND CREEK
            IS RUNNING HIGH. SOME GRAVEL ROADS NORTH OF
            TOWN HAD WATER ON THEM. NOTHING LIFE
            THREATENING.

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:45 PM CDTSpecial Weather StatementDVNWhiteside30 min
May 28, 3:34 PM CDTSpecial Weather StatementDVNWhiteside86 min
May 28, 4:25 PM CDTSpecial Weather StatementDVNBureau, Putnam65 min
May 28, 4:36 PM CDTSpecial Weather StatementDVNBureau, Putnam54 min

Nearby

Flash Flood Warnings in Illinois, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.